Abrupt withdrawal of phenytoin in epileptic patients may precipitate status epilepticus.
When, in the judgment of the clinician, the need for dosage reduction, discontinuation, or substitution of alternative antiepileptic medication arises, this should be done gradually.
However, in the event of an allergic or hypersensitivity reaction, rapid substitution of alternative therapy may be necessary.
In this case, alternative therapy should be an antiepileptic drug not belonging to the hydantoin chemical class.There have been a number of reports suggesting a relationship between phenytoin and the development of lymphadenopathy (local or generalized) including benign lymph node hyperplasia, pseudolymphoma, lymphoma, and Hodgkin's disease.
Although a cause and effect relationship has not been established, the occurrence of lymphadenopathy indicates the need to differentiate such a condition from other types of lymph node pathology.Lymph node involvement may occur with or without symptoms and signs resembling serum sickness, e.g., fever, rash, and liver involvement.In all cases of lymphadenopathy, follow-up observation for an extended period is indicated and every effort should be made to achieve seizure control using alternative antiepileptic drugs.Acute alcoholic intake may increase phenytoin serum levels, while chronic alcohol use may decrease serum levels.In view of isolated reports associating phenytoin with exacerbation of porphyria, caution should be exercised in using this medication in patients suffering from this disease.